Alert archive / Virginia / River Flood Warnings in 2017

River Flood Warning 3, NWS Blacksburg, VA

January 24, 2017Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Jan 24, 2017, 8:11 AM EST for Charlotte County, Halifax County, Virginia. It took effect at Jan 24, 2017, 11:28 AM EST. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Jan 24, 2017, 8:11 AM EST (13:11 UTC)
In effect from
Jan 24, 2017, 11:28 AM EST
Expired
Jan 25, 2017, 1:32 PM EST
In force
26 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

Counties Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roanoke River at Randolph (RNDV2). The gauge peaked at 21.48 ft at Jan 24, 2017, 5:00 PM EST.

actionminormoderate1520253001/2401/2501/26
Action stage
21 ft
Minor stage
24 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

799 
WGUS41 KRNK 241311
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
811 AM EST TUE JAN 24 2017

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  Roanoke River at Randolph affecting Charlotte and Halifax counties

Runoff from the rainfall of 2 to 3 inches over the past two days will
produce minor flooding along the lower portions of the Roanoke River. 
Impacts will be limited to flooded fields and possibly some roads near the
river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to NOAA weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC037-083-250111-
/O.NEW.KRNK.FL.W.0003.170124T1628Z-170125T1832Z/
/RNDV2.1.ER.170124T1628Z.170125T0000Z.170125T0632Z.NO/
811 AM EST TUE JAN 24 2017

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Roanoke River at Randolph
* from this morning until Wednesday afternoon
* At 07AM Tuesday the stage was 20.5 feet.
* Flood Stage is 21.0 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 21.5 feet by this evening.The river will fall below
  flood stage by after midnight tomorrow.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
  and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 21.7 
  feet on Oct 4 2015.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

pc
3 follow-up statements
412 
WGUS81 KRNK 242103
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
403 PM EST TUE JAN 24 2017

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Roanoke River at Randolph affecting Charlotte AND Halifax COUNTIES 

The Roanoke River at Randolph is near crest after rising due to 
widespread rainfall on Monday. Flooding will remain in the minor
category.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

The next scheduled statement will be issued this evening.

&&

VAC037-083-250503-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-170125T2120Z/
/RNDV2.1.ER.170124T1530Z.170125T0000Z.170125T0920Z.NO/
403 PM EST TUE JAN 24 2017

The Flood Warning continues for
  the Roanoke River at Randolph.
* until Wednesday afternoon. 
* at 2 PM Tuesday the stage was 21.3 feet.
* Flood stage is 21.0 feet.
* The river will continue rising to near 21.9 feet this evening. 
  The river will fall below flood stage early Wednesday.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
  and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 21.7 
  feet on Oct 4 2015.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$
719 
WGUS81 KRNK 250318
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1018 PM EST TUE JAN 24 2017

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Roanoke River at Randolph affecting Charlotte AND Halifax COUNTIES 
  Dan River at South Boston affecting Halifax COUNTY 


The Roanoke River at Randolph is in minor flood, but falling and should
be below flood stage late tonight. The Dan River at South Boston is 
in minor flood, but cresting, and will start falling overnight,  
dropping below flood stage Wednesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
The next scheduled statement will be issued when the Roanoke River
at Randolph falls below flood stage.

&&

VAC037-083-251118-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-170125T2100Z/
/RNDV2.1.ER.170124T1530Z.170124T2215Z.170125T0900Z.NO/
1018 PM EST TUE JAN 24 2017

The Flood Warning continues for
  the Roanoke River at Randolph.
* at 09PM Tuesday the stage was 21.3 feet and falling.
* Flood stage is 21.0 feet.
* The river will fall below flood early Wednesday morning.
* Impact...at 21.0 feet...Water approaches River Road (Route 607) 
  south of Randolph.
* Flood history...this crest compares to a previous crest of 21.7 
  feet on Oct 4 2015.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

VAC083-251118-
/O.EXT.KRNK.FL.W.0002.000000T0000Z-170126T0648Z/
/SBNV2.1.ER.170124T0659Z.170125T1200Z.170125T1848Z.NO/
1018 PM EST TUE JAN 24 2017

The Flood Warning continues for
  the Dan River at South Boston.
* at 09PM Tuesday the stage was 21.8 feet nearing crest.
* Flood stage is 19.0 feet.
* The river will crest near 22.0 feet early Wednesday
  morning. The river will fall below flood stage early 
  Wednesday afternoon.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on May 7 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
322 
WGUS81 KRNK 250715
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
215 AM EST WED JAN 25 2017

...The Flood Warning is cancelled for the following rivers
in Virginia...
 
  Roanoke River at Randolph affecting Charlotte AND Halifax COUNTIES
 
...The flood warning continues for the following rivers in Virginia..
  Dan River at South Boston affecting Halifax COUNTY 


River levels along the lower Roanoke River at Randolph have fallen
below flood state tonight. The Dan River at South Boston is currently
cresting around 22.0 feet and should begin to fall this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
The next scheduled statement will be issued before noon 
today.

&&

VAC037-083-250745-
/O.CAN.KRNK.FL.W.0003.000000T0000Z-170125T2100Z/
/RNDV2.1.ER.170124T1530Z.170124T2215Z.170125T0537Z.NO/
215 AM EST WED JAN 25 2017

the Flood Warning is cancelled for
  the Roanoke River at Randolph.
* until this afternoon. 
* at 01AM Wednesday the stage was 20.9 feet.

* Flood stage is 21.0 feet.
* Impact...at 21.0 feet...Water approaches River Road (Route 607) 
  south of Randolph.
* Flood history...this crest compares to a previous crest of 21.7 
  feet on Oct 4 2015.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

VAC083-251515-
/O.CON.KRNK.FL.W.0002.000000T0000Z-170126T0648Z/
/SBNV2.1.ER.170124T0659Z.170125T1200Z.170125T1848Z.NO/
215 AM EST WED JAN 25 2017

the Flood Warning continues for
  the Dan River at South Boston.
* until late tonight. 
* at 01AM Wednesday the stage was 22.0 feet.

* Flood stage is 19.0 feet.
* The river will remain around 22.0 feet overnight before falling 
  this morning. 
  The river will fall below flood stage this afternoon.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on May 7 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jan 24, 5:59 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 24, 5:59 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
559 AM EST Tue Jan 24 2017

.SYNOPSIS...

Low pressure system just offshore of Atlantic City will move
northeast today, yielding coastal rain and inland snow from New
York to Maine. In its wake, a period of strong northwest winds
will occur across the Mid-Atlantic states. High pressure will
build across the Mid-Atlantic region by tonight, skies clearing
and winds diminishing. Southwesterly flow will develop on the
back side of the High on Wednesday with well above normal
temperatures. Wednesday will be the last day of warmth this
month. A large cold upper level trough of low pressure will
settle over the eastern two thirds of the continental U.S. from
Thursday through the end of the month bringing a return to near
seasonal January temperatures, which is highs in the 30s and
lows in the teens and 20s.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 500 AM EST Tuesday...

Cyclone along the New England coast will continue to gain
latitude and move away from the forecast area. Any lingering
rain and higher elevation snow will come to an end with gradual
clearing this afternoon. Temperatures today will be warmest
across the piedmont where return of sunshine will allow for
readings to climb into the 50s. Mountain counties west of the
Roanoke Valley and across the NC high country will continue to
see lingering clouds through much of the day keeping
temperatures from getting no higher than the 40s.

Winds will be the strongest across the higher elevations today,
especially along the Blue Ridge Parkway southwest of the Roanoke
Valley and into the NC High Country. Wind gusts along this
strip of real estate will gust close to 50 mph today. Blustery
conditions will also be found across the lower elevations with
occasional gusts of 25 t 35 mph.

By tonight, High pressure will begin to take firm control. Any
lingering cloudiness over the mountains is expected to dissipate
during the overnight with clear skies anticipated across the
entire CWA after midnight. Winds will also diminish, decoupling
after midnight in the valleys allowing for temperatures to
reach freezing. Higher elevations will begin to pick up a
southwest wind toward daybreak Wednesday, so temperatures across
the ridges should remain above freezing and may even begin to
rise before sunrise. 850 mb temperatures are forecast to rise to
near +10 degrees C by daybreak Wednesday. This will set the
stage for a fast warm up Wednesday once the inversion breaks
Wednesday morning.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 330 AM EST Tuesday...

High Pressure and upper level ridging will bring very warm
temperatures to the region Wednesday. Temperatures will run around
20F warmer than normal with widespread 60s across the forecast area
to possibly 70F in Southside VA.

A disturbance will track east of the Great Lakes Wednesday night,
allowing a cold front to enter the mountains around midnight. This
front will jump to a weak lee trough Thursday morning. With limited
moisture, rainfall amounts should not exceed a quarter of an inch
with lesser amounts along the Blue Ridge and foothill counties.

Cooler air will slowly filter into the region Thursday with daytime
highs topping out with values closer to normal. Daytime highs across
the mountains should occur during the morning with temperatures
remaining steady or slowly falling during the afternoon. Higher
elevation will gradually see rain changing to snow through the day
with little to no accumulations. By Thursday evening, the cold front
is moving off the east coast and a positive-tilted trough tracks
across the Ohio Valley. Westerly flow and trajectories from the
Great Lakes, accumulating snow of a couple of inches are possible
along western slopes and higher elevations. Not much moisture will
gets past these western slopes Thursday night into Friday morning,
therefore only a dusting is possible into the New River Valley. The
upper level trough will dig into the Tennessee Valley Friday
afternoon, increasing the likelihood of snowbands reaching the Blue
Ridge. Even though cold, accumulations during the day Friday maybe
limited from increasing sun angle. High temperatures Friday will
range from the mid 20s to lower 30s west to lower to mid 40s east.
Also accompanying the cold air in the wake of the front will be
strong and gusty winds Thursday and Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 330 PM EST Monday...

Our 500 mb height pattern begins to change in the mean to one of
cyclonic flow aloft late in the week through early next week. Such a
pattern lends itself to relatively unsettled weather conditions and
cooler temperatures - to values near or slightly below late-January
normals.

Indications from today's global models continue to point to a rather
long duration northwest flow upslope snowfall starting Thursday
evening into the weekend, and strictly limited to the favored
western-facing hillsides in southeastern West Virginia, far
southwest Virginia and the high country of North Carolina. It does
appear that some light accumulations of snow would be possible
through much of this period. How much snow still remains in some
question as periods of more persistent snow would be governed to
some extent by embedded shortwaves in the broader cyclonic flow, and
largely westerly continental flow would also serve to keep available
moisture limited.

Outside of these upslope areas however, at this point it appears to
be a largely cooler and dry period with highs generally in the 30s
to low 40s and lows in the 20s.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
As of 600 AM EST Tuesday...

Narrow ribbon of moisture from central WV into southwestern VA
will maintain a band of showers across southeast WV into the
mountains of southwestern VA, including the New River Valley
vcnty of KBCB. Elevations above 3000 feet were experiencing some
snow, with mainly rain below 3000 feet. Widespread IFR cigs were
found across the OH Valley and into the mountains and associated
with the rain and snow. East of the mountains cloud bases were
generally VFR, and little or no precipitation was making it over
the mountains.

Strong Low pressure near the New England coast will gradually
move away from the central Appalachians today. This will result
in gradually improving cigs with any precipitation coming to an
end this afternoon.

Winds will be gusty today. Strong cross barrier northwest flow
in the wake of the departing storm system will result in surface
gusts of 25 to 30 kts today. Ridgetop winds may gust to 45 kts.

By tonight, High pressure will build overhead, winds diminishing
and any lingering cloudiness over the mountains dissipating.

Widespread VFR is anticipated for Wednesday.

Extended Aviation Discussion...

High pressure will move east of the area during the day
Wednesday, warm southwest winds developing on the back side of
the high. A band of MVFR showers is possible along/behind a
cold front Thursday into Thursday night. Colder west to
northwest wind flow will develop behind this front with mountain
snow showers likely for the weekend associated with MVFR
CIGS/VSBYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST today for VAZ015>017.
NC...Wind Advisory until noon EST today for NCZ001-002-018.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...AL
AVIATION...PM
Hazardous weather outlook, Jan 24, 5:07 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 AM EST TUE JAN 24 2017

NCZ001-002-018-VAZ015>017-251015-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-
507 AM EST TUE JAN 24 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ007-009>014-018>020-022>024-032>035-043>047-
058-059-WVZ042>044-507-508-251015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
507 AM EST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:11 PM ESTAreal Flood AdvisoryRNKGiles3 hr

Nearby

River Flood Warnings in Virginia, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.